MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON PANOPTIX TORIC TRIFOCAL HYDROPHOBIC IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON LABORATORIES IRELAND LTD. CLAREON PANOPTIX TORIC TRIFOCAL HYDROPHOBIC IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CNWTT5
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/11/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.There has been one another complaint reported in the lot number.The complainant indicates the use of non company viscoelastic, which is not qualified for use with company model, this is not a qualified company product combination.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that during intraocular lens (iol) implantation procedure, the iol itself was in a cracked (shattered) state when it was implanted.The surgery was completed after explanting and replacing the cracked iol by enlarging the incision.Additional information was received stating that there was no potential health impact.The next day, the patient's vision was good.
 
Additional Manufacturer Narrative
The product was returned for analysis and the reported complaint was observed.The lens and cartridge were returned along with the backing of the lens pouch and fully assembled lens case inside the opened lens carton.The damaged lens and the company cartridge were returned inside folded white gauze material.Blood was dried on the gauze and on the lens.The lens optic was broken.The broken portion of optic contained one full haptic.The remainder of the optic was inside the associated company cartridge at the nozzle area and a portion in the tip.Viscoelastic and blood were observed dried in the cartridge.The cartridge tip has stress lines.The cartridge wings display evidence of handpiece use.The cartridge was cleaned for further evaluation.The lens was removed during cleaning.One haptic was broken in the gusset area and was not returned inside the carton with the remainder of the torn lens.Top coat dye stain testing was conducted with acceptable results.A photo was provided that matched the condition of the returned sample.The returned video shows intraocular lens (iol) implantation.Type of accessories used with iol implantation, such as cartridge and handpiece cannot be confirmed from the video.Serial number of the reported iol is also not visible on the provided video.The preparation of the product is not recorded.The amount of viscoelastic used cannot be confirmed from the video.When the iol is being implanted, the leading haptic appears to be folded onto the optic and appears to be in the correct position for implantation.The plunger appears to underride the iol.When the iol is implanted, broken haptic is observed in the eye.The optic area is broken/torn and an approximately 70% of the optic area is implanted.The remaining optic appears to be stuck in the cartridge and is not implanted.The iol is explanted and a new iol is implanted.Additional information: -the complainant states that: "it had been less than 10 minutes since setting it to the company cartridge".Based on our observation of the provided video, plunger underride was observed.The root cause appears to be related to a failure to follow the instruction for use (ifu).The complainant states that: "it had been less than 10 minutes since setting it to the company cartridge".The company ifu instructs : during lens loading and insertion, do not allow the company toric trifocal iol to remain in a folded condition within the selected iol delivery system for more than 3 minutes prior to completing insertion into the capsular bag.In addition, the surgeon states the use of a non-qualified viscoelastic.The ifu instructs: "during implantation of the company toric trifocal iol, an company qualified delivery system and ophthalmic ovd combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process".In addition to this, company iol delivery system cartridge ifu instructs: ¿only use an company ovd qualified for use with the company iol delivery system that has been allowed to come to the operating room temperature.Completely fill the cartridge with ovd, as shown in figure 3, immediately prior to loading and delivery of the lens¿.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON PANOPTIX TORIC TRIFOCAL HYDROPHOBIC IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key14603461
Report Number9612169-2022-00253
Device Sequence Number17670611
Product Code MJP
UDI-Device Identifier00380652469586
UDI-Public00380652469586
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/14/2025
Device Model NumberCNWTT5
Device Catalogue NumberCNWTT5.195
Device Lot Number25255730
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer05/27/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/10/2022
Supplement Date Received by Manufacturer07/29/2022
Initial Report FDA Received Date06/06/2022
Supplement Report FDA Received Date08/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III IOL CARTRIDGE D; MONARCH III IOL INJECTOR; OPEGAN-HI
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown